Adverse skin effects tied to anti-PD1 response in melanoma

By David Douglas

NEW YORK (Reuters Health) - 24/4/2019

Cutaneous toxic effects (CT) following treatment with anti-programmed-cell-death 1 (anti-PD-1) inhibitors may be encouraging news in patients with advanced melanoma, a retrospective review suggests.

As Dr. Douglas Johnson told Reuters Health by email, "We found that skin inflammation caused by immune therapy was associated with response to treatment."

It has remained unclear if the off-target toxic effects of immune therapy, which indicate immune activation against host tissues, also signal antitumor immunity, Dr. Johnson and colleagues of Vanderbilt University, in Nashville, Tennessee, note in JAMA Oncology, online April 18.

To investigate, the researchers studied data on 318 patients who had undergone anti-PD-1 therapy with or without ipilimumab. The 38% who developed cutaneous toxic effects were more likely to have received combination ipilimumab-nivolumab. Their age, sex, number of prior systemic therapies and other factors were similar to those who showed no cutaneous toxic effects.

Patients with cutaneous toxic effects had a significantly higher response rate (60.0% vs. 28.6%), median progression-free survival (797 vs. 112 days) and median overall survival (1,691 vs. 526 days).

Multivariable logistic regression, controlling for multiple factors, confirmed an independent association of cutaneous toxic effects with superior response rates (odds ratio, 3.58).

Compared with patients who did not have cutaneous toxic effects, response rates were significantly higher with vitiligo only (OR, 7.05) and rash (OR, 4.37), but not with pruritus only (OR, 0.75). This, say the researchers, "suggests potentially distinct mechanisms for vitiligo, pruritus, and rash."

Also, they point out, "cutaneous toxic effects arising after 3 months on therapy was associated with the best outcomes."

They caution that there is "a potentially unavoidable bias of toxicity-response correlations, because patients remaining on therapy have the highest risk of developing toxic effects but are also the patients who are benefiting from therapy."

Nevertheless, Dr. Johnson said cutaneous toxic effects "may serve as an early-on-treatment marker of improved response."

Dr. Alexander C. Huang of the Perelman School of Medicine at the University of Pennsylvania in Philadelphia told Reuters Health by email, "This data is consistent with other published smaller cohorts . . . and other data with immunotherapy in melanoma where cutaneous adverse events (AEs) and specifically vitiligo were associated with clinical benefit. This also supports the idea that certain cutaneous AEs (such as vitiligo), but not all cutaneous AEs, may be on-target effects."

Dr. Huang, who is an instructor of hematology-oncology and was not involved in the study, added, "The timing of the AEs is interesting too, in that late CT had a better prognosis. One possibility is that these patients represent those with persistent immune response and durable immunity."

"However," he concluded, "we have to consider and control for the possibility that patients who do not respond and die may not have the follow-up and opportunity to develop late CT."

SOURCE: https://bit.ly/2L0U36J

JAMA Oncol 2019.

Subscribe for free ›

Stay up-to-date with Medicom. Subscribe to the Medicom Conference Reports and newsletter.

About us ›

Medicom provides the highest quality medical information and tools to international medical professionals.